Attention Patch Wearers; Don't Do What I Did!!
I will get straight to the point with this post.
I am, unfortunately, prescribed Butrans 20mcg patches for pain management after being forced out of my previous pain management group. I have been on them for 3 months now, and every month, I had the same issues: patch falling off, patch failing to adhere to my skin despite wiping it with rubbing alcohol (as directed), and drying the area where the patch was to be placed. The constant removal, and re-application of the patch led to less that desirable pain management.
I remembered Goat had posted about the Tegaderm covers, so I went and bought a box of those huge sized things. I had the same issue with the Tegaderm; it just would not stay sealed on my skin. So, I took things into my own hands, and things got dicey, quickly.
Last night, after getting fed up with the patch and Tegaderm falling off my skin for the 10th time in 3 months, I decided to reapply the Butrans pouch to my chest (as suggested by the Dr, and the directions that come in the Butrans box). I then applied a new Tegaderm adhesive over the patch, and held it in place firmly for 30 seconds. All is fine, until I did the following, which is NOT recommended, and probably advised against.
I noticed the Tegaderm had begun pulling away from my skin, so I broke out the old liquid bandage. You know, the stuff that stings like all get out when you put it over a cut? This was far from one of my "better choices" I've ever made. Almost immediately, the Tegaderm not only bonded to my skin, as intended, but it seemed to actually "melt" the Tegaderm into my skin. I only applied the liquid bandage along the outer edges of the Tegaderm, but it turned my skin into what looked like 2nd degree burns- or old man scar tissue skin (for those of you who have seen that leathery skin look). So now, I am stuck with this Tegaderm, more or less, melted into my skin. A reaction caused by the liquid bandage and Tegaderm itself. It looks horrible, and itches/burns like crazy. While I did achieve my goal of getting the patch to stay on, I dread the day I need to take this thing off.
I am posting this just as a cautionary tale to hopefully prevent others from making the same mistake I made. I had told the Dr that these patches do not stick to my skin, and he advised taping the Tegaderm along the edges. I had already done this, with no effect. So remember, even those of us who have been around medicine our entire lives can really muck things up when we think we have a good idea. I really thought this was going to be a sure-fire fix, but instead, it just created more of a burden. Just to re-iterate, as if I need to after posting this story of my most moronic idea ever, I am not a Dr, or a qualified medical professional. I do not work in the medical industry despite being forced to be around it my entire life. So, take this for what it's worth.
P.S. Still haven't found my "auto-dictionary" function on this computer, so I probably have some misspelled words. I'm working on it.